Florida, 2017

Damaging Winds and Lightning Strike in Florida, February 7, 2017

February 7, 2017 · NWS MOB · 9 events in 2 counties and zones

Severe thunderstorms developed ahead of an approaching cold front and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$405,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms developed ahead of an approaching cold front and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 7, 12:03 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 7, 12:03 PM CST, 2 hours 21 minutes before
Area Forecast Discussion...Corrected Mesoscale Discussion
National Weather Service Mobile AL
1203 PM CST Tue Feb 7 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Thunderstorms will increase at and around area
terminals through the afternoon, some of which could become severe.
IFR/LIFR conditions will be possible in and around thunderstorms
through the afternoon hours. Low ceilings and patchy dense fog can
will develop tonight into Wednesday morning. /13

&&

.PREV DISCUSSION... /issued 1152 AM CST Tue Feb 7 2017/

DISCUSSION...See updated information for land areas below.

MESOSCALE UPDATE...Conditions remain favorable for an increasing
potential of severe weather, including all modes (very large
hail, damaging winds and isolated tornadoes) across a good
portion of our forecast area through the afternoon hours. There is
an Enhanced Risk of Severe Weather across locations generally to
the south of a Waynesboro MS, Chatom AL, Brewton, AL, Milton FL
line. This Enhanced Risk includes the Mobile and Pensacola Metro
areas. There is a Slight Risk of severe storms across the remainder
of the forecast area.

The latest high resolution guidance is in agreement that the
atmosphere will continue to destabilize in the Enhanced Risk area
this afternoon, with MLCAPE values increasing to 1000-1500 J/KG.
The unstable airmass in conjunction with strong deep layer shear
(up to 40-50 knots), steepening mid level lapse rates (7.0-8.0
C/km in the 700-500 mb layer), and curved low level hodographs
with 0-1 km storm relative helicity values up to 200-300 m2/s2
will favor supercell development with very large hail up to
golfball sized and possibly larger, damaging winds, as well as
potential for isolated tornadoes. In terms of timing, we think
best severe potential will affect locations west of a Camden to
Mobile line through around 2 PM, with better severe potential
advancing eastward across the rest of the forecast area through the
remainder of the afternoon. We have updated our local graphicast
with the risk/timing on our front page at www.weather.gov/mob as
well as our local social media outlets.

Tornado Watch #27 has been issued for all of southwest and south
central Alabama and the northwest Florida Panhandle, as well as
local bays/sounds and the offshore waters out to 20 NM until 6 PM
CST. Tornado Watch #26 continues for our 5 southeast MS counties
until 2 PM CST.

Continue to monitor the weather situation closely this afternoon
and be prepared to take action should warnings be issued for your
area. /21

PREV DISCUSSION... /issued 820 AM CST Tue Feb 7 2017/

DISCUSSION...See updated information for land areas and aviation
discussion below.

UPDATE...Updated forecast for newly issued Tornado Watch
#26...which is now valid for all 5 of our interior southeast
Mississippi counties until 2 pm this afternoon. It is likely that
watches will be extended eastward into portions of Alabama and the
western Florida panhandle later today. As mentioned in an earlier
update, there is now an enhanced risk of severe weather over
southwestern portions of the forecast area. Morning RAOBS to the
west of our area observed mid level lapse rates of 7.0 to as steep
as 8.4 C/KM, this combined with the previously mentioned low wet
bulb zero heights likely to result in potential for very large
hail. Damaging winds and isolated tornadoes also remain possible.
12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Wednesday afternoon for ALZ265-266.

FL...High Rip Current Risk through Wednesday afternoon for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 7, 10:29 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1029 AM CST Tue Feb 7 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-081630-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1029 AM CST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe weather across southeast
Mississippi, and portions of southwest Alabama and the northwest
Florida Panhandle. The enhanced risk area is generally along and
to the south of a Waynesboro Mississippi, Jackson Alabama, Brewton
Alabama line. There is a slight risk of severe thunderstorms
across the rest of south central Alabama and the northwest Florida
Panhandle.

Thunderstorms...some severe...will move east across the area
today in association with a passing upper level disturbance.
Storms will move into our southeast Mississippi counties from the
west late this morning, then move east across southwest Alabama
and into the western Florida panhandle this afternoon, before
finally exiting south central alabama and the western Florida
Panhandle by early this evening. Large hail of golfball sized or
larger and damaging winds will be the primary threats associated
with these storms, but isolated tornadoes are also possible.

There is a high risk of dangerous rip currents along the beaches
of Alabama and the western Florida Panhandle today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of storms is expected on Wednesday as a cold front
approaches from the west and moves across the area on Wednesday
night. The potential for severe storms is currently expected to be
much less on Wednesday, but there is still a marginal risk of
severe weather generally north and east of a Camden to Andalusia
line. Damaging wind and large hail will be the primary threats.

A high risk of dangerous rip currents continues along the beaches
of Alabama and the western Florida panhandle through
Wednesday and will possibly need to be extended through Wednesday
night into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Emergency management and storm spotter group activation will be
requested today.

GMZ630>635-650-655-670-675-081630-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
1029 AM CST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will develop over the marine
area today. Some storms will become severe with large hail,
locally high winds and seas, frequent lightning and very heavy
rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to strong onshore flow is expected Wednesday ahead of an
approaching cold front. Frontal passage is expected Wednesday
night into early Thursday, creating a moderate to strong offshore
flow and building seas in its wake, making hazardous conditions
for small craft.

In the hours before

Special weather statement, Feb 7, 12:49 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
1249 PM CST TUE FEB 7 2017

ALZ057-058-071930-
Butler AL-Crenshaw AL-
1249 PM CST TUE FEB 7 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...BUTLER
AND CRENSHAW COUNTIES UNTIL 130 PM CST...

At 1249 PM CST, the strong thunderstorm was located 7 miles west of
Greenville, moving east at 60 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Greenville, Luverne, Georgiana, Rutledge, Petrey, Highland Home and
Lapine.

A tornado watch remains in effect until 600 PM CST for south central
Alabama.

LAT...LON 3153 8684 3155 8687 3164 8691 3196 8691
      3196 8641 3204 8640 3205 8640 3205 8630
      3197 8630 3196 8619 3189 8617 3179 8620
      3179 8615 3168 8615
TIME...MOT...LOC 1849Z 254DEG 54KT 3184 8674
Special weather statement, Feb 7, 1:00 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
100 PM CST TUE FEB 7 2017

ALZ261>266-071930-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
Baldwin Inland AL-Mobile Inland AL-Mobile Central AL-
100 PM CST TUE FEB 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL MOBILE AND SOUTHWESTERN BALDWIN COUNTIES UNTIL 130
PM CST...

At 100 PM CST, the strong thunderstorms were located along a line
extending from near Big Point to Grand Bay to 16 miles southwest of
Central Dauphin Island,and moving northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Daphne, Tillmans Corner,
Fairhope, Saraland, Gulf Shores, Foley, Theodore, Chickasaw, Satsuma,
Spanish Fort, Grand Bay, Robertsdale, Bayou La Batre, Point Clear,
Central Dauphin Island, Loxley and Magnolia Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

A tornado watch remains in effect until 600 PM CST for southwestern
Alabama.

LAT...LON 3022 8838 3033 8840 3035 8839 3038 8841
      3039 8841 3038 8840 3067 8841 3095 8793
      3075 8766 3023 8765 3022 8783
TIME...MOT...LOC 1900Z 242DEG 58KT 3056 8846 3046 8832 3008 8831

Butts
Special weather statement, Feb 7, 1:09 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
109 PM CST TUE FEB 7 2017

ALZ060-FLZ203-205-072000-
Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
109 PM CST TUE FEB 7 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN COVINGTON...NORTHERN OKALOOSA AND NORTHEASTERN SANTA ROSA
COUNTIES UNTIL 200 PM CST...

At 109 PM CST, the strong thunderstorm was located near Baker, or 12
miles northwest of Crestview, moving northeast at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crestview, Florala, Baker, Laurel Hill and Lockhart.

A tornado watch remains in effect until 600 PM CST for south central
Alabama...and northwestern Florida.

LAT...LON 3099 8639 3077 8639 3060 8680 3094 8691
      3100 8678 3099 8669 3100 8670 3103 8670
      3126 8619 3100 8619
TIME...MOT...LOC 1909Z 239DEG 39KT 3083 8676
Special weather statement, Feb 7, 1:27 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
127 PM CST TUE FEB 7 2017

ALZ264-266-FLZ201-202-072015-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
127 PM CST TUE FEB 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN BALDWIN AND SOUTHWESTERN ESCAMBIA COUNTIES UNTIL
215 PM CST...

At 126 PM CST, the strong thunderstorms were located along a line
extending from near Point Clear to 9 miles northeast of Fort Gaines
to 6 miles southeast of Fort Morgan,and moving northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pensacola, Daphne, Fairhope, Gonzalez, Gulf Shores, Foley, Orange
Beach, Robertsdale, Point Clear, Loxley, Lillian, Myrtle Grove,
Magnolia Springs, Bon Secour, Summerdale, Silverhill, Perdido Beach
and Elberta.

A tornado watch remains in effect until 600 PM CST for southwestern
Alabama...and northwestern Florida.

LAT...LON 3022 8801 3028 8801 3053 8809 3054 8808
      3080 8743 3057 8728 3027 8731 3022 8748
TIME...MOT...LOC 1926Z 246DEG 48KT 3049 8800 3031 8794 3016 8794
Special weather statement, Feb 7, 1:52 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
152 PM CST TUE FEB 7 2017

ALZ055>057-059-072030-
Monroe AL-Conecuh AL-Butler AL-Escambia AL-
152 PM CST TUE FEB 7 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BUTLER...CENTRAL MONROE...NORTHWESTERN ESCAMBIA AND
CONECUH COUNTIES UNTIL 230 PM CST...

At 152 PM CST, the strong thunderstorm was located over Excel, or
near Frisco City, moving northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monroeville, Evergreen, Frisco City, Peterman, Georgiana, Uriah,
McKenzie, Castleberry, Excel, Repton, I65 And US 84 and I65 And AL
113.

A tornado watch remains in effect until 600 PM CST for south central
Alabama.

LAT...LON 3152 8670 3144 8670 3143 8667 3140 8666
      3115 8749 3139 8757 3185 8688 3153 8660
TIME...MOT...LOC 1952Z 241DEG 41KT 3139 8734
Special weather statement, Feb 7, 2:20 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
220 PM CST TUE FEB 7 2017

ALZ055>058-060-072100-
Monroe AL-Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
220 PM CST TUE FEB 7 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN BUTLER...NORTHEASTERN MONROE...CRENSHAW...NORTHEASTERN
CONECUH AND NORTHERN COVINGTON COUNTIES UNTIL 300 PM CST...

At 219 PM CST, the strong thunderstorm was located near McKenzie, or
18 miles northwest of Andalusia, moving east at 50 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Greenville, Evergreen, Luverne, Georgiana, Brantley, McKenzie, Red
Level, Rutledge, Dozier, Gantt, Glenwood, Petrey and I65 And US 84.

A tornado watch remains in effect until 600 PM CST for south central
Alabama.

LAT...LON 3153 8616 3153 8620 3138 8619 3141 8705
      3170 8711 3189 8617 3179 8620 3179 8615
      3166 8615 3166 8616 3162 8618 3162 8615
      3154 8614
TIME...MOT...LOC 2019Z 262DEG 43KT 3156 8661

The radar

The Eglin Afb radar (KEVX), 68 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
February 7, 2:24 PM CST to 2:26 PM CST
Where
Okaloosa County, Crestview
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.750, -86.600

Winds estimated at 70 mph downed a tree on a house.

Thunderstorm Wind, Santa Rosa

When
February 7, 3:20 PM CST to 3:22 PM CST
Where
Santa Rosa County, 4 mi W of Navarre
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
30.400, -86.937

Winds estimated at 70 mph downed several trees in the road with one falling on a home. A fence was also damaged.

Thunderstorm Wind, Okaloosa

When
February 7, 3:34 PM CST to 3:40 PM CST
Where
Okaloosa County, 2.45 mi S of Shalimar to 1.62 mi WSW of Destin Ft Walton Arp
Measured
61 kt (70 mph) measured gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
30.395, -86.586

A severe thunderstorm moved across Okaloosa Island and Destin, which produced areas of straight line wind damage along and near U.S. Highway 98. Several building were damaged in and around Destin with significant roof damage to a few condos and businesses. An EMS vehicle was damaged on Okaloosa Island with one injury. Numerous trees and power lines were downed. Three gas stations pumps were blown over at a gas station in Destin. There were two wind measurements at Okaloosa Pier and on Choctawhatchee Bay that recorded wind gusts of 87 mph. Several land based stations recorded wind gusts in excess of 60 mph.

Thunderstorm Wind, Okaloosa

When
February 7, 3:34 PM CST to 3:37 PM CST
Where
Okaloosa County, 0.43 mi ESE of Niceville to 3.48 mi E of Niceville
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.527, -86.494

A severe thunderstorm moved across Niceville and produced a corridor of straight line wind damage from winds of 70-90 mph from near the intersection of Highway 85 and Lewis Street to near Mile Marker 12 on Highway 293. Numerous trees and power lines were downed along the path with some landing on vehicles. Several downed trees caused damage to homes in the area. A church suffered roof damage and some damage to brick facade.

Thunderstorm Wind, Okaloosa

When
February 7, 3:35 PM CST
Where
Okaloosa County, 2 mi N of Eglin Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
30.509, -86.530

Thunderstorm Wind, Okaloosa

When
February 7, 3:35 PM CST
Where
Okaloosa County, 8 mi SSE of Crestview
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
30.643, -86.549

Thunderstorm Wind, Okaloosa

When
February 7, 3:36 PM CST to 3:38 PM CST
Where
Okaloosa County, 6 mi NE of Eglin Afb
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.541, -86.459

Winds estimated at 70 mph caused structural damage to both Edge Elementary School and an Okaloosa County School district building.

Thunderstorm Wind, Okaloosa

When
February 7, 3:39 PM CST to 3:41 PM CST
Where
Okaloosa County, 5 mi ESE of Destin
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
30.352, -86.442

Measured from a weatherflow station.

Lightning, Santa Rosa

When
February 7, 4:53 PM CST
Where
Santa Rosa County, Gulf Breeze
Property damage
$10,000
Reported by
911 Call Center
Coordinates
30.350, -87.150

Lightning strike resulted in smoke damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681744, 681742, 678723, 678953, 681747, 682414, 682365, 682374, 682417.